Alert archive / Idaho / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 41, NWS Pocatello, ID

August 1, 20114 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 1, 2011, 6:04 PM MDT for 4 counties in Idaho. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2011, 6:04 PM MDT (00:04 UTC)
Expired
Aug 1, 2011, 6:45 PM MDT
In force
41 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Jefferson County, ID

The radar

The Pocatello radar (KSFX), 31 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.1 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2011-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2011-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1941 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

917 
WUUS55 KPIH 020004
SVRPIH
IDC011-019-023-051-020045-
/O.NEW.KPIH.SV.W.0041.110802T0004Z-110802T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO
604 PM MDT MON AUG 1 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BUTTE COUNTY IN EAST CENTRAL IDAHO...
  WESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITY OF SOUTHEAST INL...
  NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO...
  SOUTHWESTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO...

* UNTIL 645 PM MDT

* AT 600 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES SOUTH OF SOUTHEAST
  INL...AND MOVING EAST AT 20 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   TABER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS UP TO 70 MPH WERE REPORTED IN NEAR THE INTERSECTION 
OF HIGHWAY 20 AND 26 AS THIS STORM MOVED THROUGH INL. THIS IS A 
DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS!

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4307 11247 4324 11301 4327 11301 4371 11270
      4375 11217 4348 11214
TIME...MOT...LOC 0003Z 272DEG 18KT 4347 11266

$$

HUSTON
2 follow-up statements
730 
WWUS55 KPIH 020034
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
634 PM MDT MON AUG 1 2011

IDC011-019-023-051-020045-
/O.CON.KPIH.SV.W.0041.000000T0000Z-110802T0045Z/
JEFFERSON ID-BINGHAM ID-BUTTE ID-BONNEVILLE ID-
634 PM MDT MON AUG 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTHWESTERN BONNEVILLE...SOUTHEASTERN BUTTE...WESTERN BINGHAM
AND SOUTHWESTERN JEFFERSON COUNTIES...

AT 630 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12 MILES NORTHEAST OF
TABER...OR 13 MILES SOUTHEAST OF SOUTHEAST INL...MOVING EAST AT 20
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4307 11247 4324 11301 4327 11301 4371 11270
      4375 11217 4348 11214
TIME...MOT...LOC 0033Z 272DEG 18KT 4345 11245

$$

HUSTON
349 
WWUS55 KPIH 020041
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
641 PM MDT MON AUG 1 2011

IDC011-019-023-051-020051-
/O.EXP.KPIH.SV.W.0041.000000T0000Z-110802T0045Z/
JEFFERSON ID-BINGHAM ID-BUTTE ID-BONNEVILLE ID-
641 PM MDT MON AUG 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BONNEVILLE...
SOUTHEASTERN BUTTE...WESTERN BINGHAM AND SOUTHWESTERN JEFFERSON
COUNTIES WILL EXPIRE AT 645 PM MDT...

AT 641 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
OUTFLOW BOUNDARY FROM A LINE OF THUNDERSTORMS WHICH PROMPTED THE 
WARNING HAD WEAKENED AND MOVED OUT OF THE WARNED AREA. THEREFORE THE 
WARNING HAS BEEN ALLOWED TO EXPIRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4307 11247 4324 11301 4327 11301 4371 11270
      4375 11217 4348 11214
TIME...MOT...LOC 0041Z 272DEG 18KT 4343 11240

$$

HUSTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:25 PM MDT, 4 hours 39 minutes earlier.

Area forecast discussion, Aug 1, 1:25 PM MDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
125 PM MDT MON AUG 1 2011

.DISCUSSION...

MAIN BATCH OF RAIN AND EMBEDDED THUNDERSTORMS IS MOVING AWAY FROM
THE REGION. IMPRESSIVE RAINFALL AMOUNTS OCCURRED WITH THE LOW
PRESSURE SYSTEM AS IT INTERACTED WITH THE HIGH PRECIPITABLE WATER
VALUES. DRIER AIR IS NOW BEGINNING TO ENTER THE REGION AS
INDICATED BY FALLING SURFACE DEW POINTS. AS OF 19Z...TWF HAD A DEW
POINT OF 52. CONVECTION IS BEGINNING TO REFIRE IN THE CENTRAL
MOUNTAINS. THE ATMOSPHERE IS STILL MOIST AND UNSTABLE ENOUGH TO
SUPPORT THUNDERSTORMS FOR THE REMAINDER OF THE AFTERNOON. WITH THE
DRIER AIR MOVING IN...WOULD EXPECT THE THREAT FOR HEAVY RAINFALL
AMOUNTS TO DIMINISH. MUCH OF THIS ACTIVITY SHOULD DIMINISH AFTER
SUNSET WITH THE LOSS OF THE DAYTIME HEATING.

EXPECT THUNDERSTORMS TO REFIRE DURING THE AFTERNOON ON TUESDAY AND
WEDNESDAY AND MAYBE EVEN THURSDAY. STILL EXPECT SCATTERED COVERAGE
ON TUESDAY WITH ISOLATED COVERAGE WEDNESDAY AND THURSDAY AS THE
DRIER AIR BECOMES MORE SETTLED OVER THE REGION. SLIGHT CHANCES
CONTINUE THROUGH THE WEEKEND. JUST ENOUGH MOISTURE IS EXPECTED TO
REMAIN FOR SOME ISOLATED STORMS MAINLY IN THE MOUNTAINS AND
HIGHLANDS. ALTHOUGH AN UPPER TROUGH ENTERING THE PACIFIC NORTHWEST
WILL DEFLECT MOST OF THE MOISTURE TO THE EAST AND KEEP MUCH OF THE
REGION DRY.

VALLE

&&

.AVIATION...MAIN MOISTURE BAND WILL SLOWLY MOVE EAST TODAY WITH A
DRIER AIR MASS MOVING IN FROM THE WEST. LOOK FOR REDEVELOPMENT LATER
THIS AFTERNOON INTO EARLY EVENING BRINGING VICINITY SHOWERS/
THUNDERSTORMS FOR ALL TAF SITES. EXPECT LINGERING MVFR CIGS AT KIDA
THIS AFTERNOON. LOOK FOR A CHANCE FOR FOG TO MOVE IN FOR KIDA LATE
THIS EVENING INTO EARLY MORNING WITH GRADUAL CLEARING...LIGHT WINDS
AND AMPLE RESIDUAL MOISTURE. WYATT

&&

.FIRE WEATHER...LOOK FOR THE MAIN BAND OF MOISTURE TO MOVE OUT OF
THE AREA TODAY.  EXPECT GRADUAL DRYING THROUGH THE WEEK. LOOK FOR
AFTERNOON THUNDERSTORMS MAINLY OVER HIGHER TERRAIN.  EXPECT A
GRADUAL DECREASE OF CONVECTIVE DEVELOPMENT THROUGHOUT THE WEEK WITH
RELATIVE HUMIDITIES FALLING BACK TO THE TEENS IN LOWER ELEVATIONS BY
FRIDAY. WYATT

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 1, 5:26 AM MDT, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
526 AM MDT MON AUG 1 2011

IDZ017>025-031-032-021130-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
526 AM MDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

MONSOON MOISTURE WILL STREAM INTO IDAHO TODAY...FUELING MORE
SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH
SOME OF THESE THUNDERSTORMS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE WEEK...BUT
DIMINISHING IN COVERAGE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Aug 1, 5:20 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
520 PM MDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     4 SW CENTRAL INL        43.55N 113.01W
08/01/2011  M58 MPH          BUTTE              ID   MESONET

            LOST RIVER REST AREA.

&&

RHD
Local storm report, Aug 1, 5:24 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
524 PM MDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     1 WSW CENTRAL INL       43.58N 112.97W
08/01/2011  M66 MPH          BUTTE              ID   MESONET

            CENTRAL INL FACILITY WIND SENSOR.

&&

RHD
Local storm report, Aug 1, 5:28 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
528 PM MDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     NNE CENTRAL INL         43.59N 112.94W
08/01/2011  M67 MPH          BUTTE              ID   LAW ENFORCEMENT

            CENTRAL INL FACILITY WEATHER INSTRUMENT MEASURED GUST TO
            67 MILES AN HOUR.

&&

RHD
Local storm report, Aug 1, 5:38 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
538 PM MDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     5 SE CENTRAL INL        43.55N 112.87W
08/01/2011  M70 MPH          BUTTE              ID   MESONET

            70 MILE AN HOUR WIND GUST AT CRITICAL INFRASTUCTURE
            COMPLEX INL.

&&

RHD
Local storm report, Aug 1, 5:55 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
555 PM MDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     FLASH FLOOD      ARCO                    43.63N 113.30W
08/01/2011                   BUTTE              ID   LAW ENFORCEMENT

            ROAD DAMAGE AND CANELS READY TO OVERFLOW

&&

DPHELPS
Local storm report, Aug 1, 6:00 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
600 PM MDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     10 SSW SOUTHWEST INL    43.40N 113.02W
08/01/2011  M66 MPH          BUTTE              ID   MESONET

            BIG SOUTHERN BUTTE REGISTERED A WIND GUST TO 66 MILES AN
            HOUR.

&&

RHD

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:24 PM MDTSpecial Weather StatementPIHFremont, Madison51 min
Aug 1, 6:40 PM MDTSpecial Weather StatementPIHBingham, Bonneville, Power50 min
Aug 1, 6:50 PM MDTSpecial Weather StatementPIHFranklin40 min
Aug 1, 7:19 PM MDTSpecial Weather StatementPIHBonneville, Fremont, Madison56 min
Aug 1, 7:32 PM MDTSpecial Weather StatementPIHBear Lake, Franklin43 min
Aug 1, 7:37 PM MDTSpecial Weather StatementPIHBonneville, Madison, Teton53 min
Aug 1, 8:00 PM MDTSpecial Weather StatementPIHBannock60 min
Aug 1, 8:15 PM MDTSpecial Weather StatementPIHBannock, Caribou60 min
Aug 1, 9:07 PM MDTSpecial Weather StatementPIHBannock, Caribou53 min
Aug 2, 12:24 PM MDTSpecial Weather StatementPIHCuster51 min
Aug 2, 1:55 PM MDTSpecial Weather StatementPIHCuster65 min
Aug 2, 4:22 PM MDTSpecial Weather StatementPIHPower38 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.